Oklahoma, 2019

Excessive Heat in Oklahoma, August 10 to 12, 2019

August 10 to 12, 2019 · NWS TSA · 22 events in 22 counties and zones

An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over eastern Oklahoma from the 10th through the 12th. Afternoon high temperatures in the upper 90s to near 100 degrees, combined with high humidity, resulted in afternoon heat indices each day from 110 to 115 degrees.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over eastern Oklahoma from the 10th through the 12th. Afternoon high temperatures in the upper 90s to near 100 degrees, combined with high humidity, resulted in afternoon heat indices each day from 110 to 115 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 10, 2:34 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 10, 2:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
334 PM CDT Sat Aug 10 2019

.DISCUSSION...
Excessive heat is the big weather story for today, with numerous
locations reaching heat index values in the 108-115 degree range
this afternoon. We have issued an excessive heat warning for the
remainder of the afternoon for much of eastern Oklahoma and west
central Arkansas. Also extended the heat advisory into Monday,
and included all of northwest Arkansas for Monday in the advisory.
Heat index values will be similar on Sunday, but will hold off
for now on a heat warning. High temperatures will likely be a few
degrees warmer tomorrow. Regardless of the exact heat index
values, dangerous heat will continue through the weekend. Heat
index values will be highest through the Arkansas River valley
from Tulsa southeast toward Fort Smith on Sunday.

Another weather item of interest this afternoon is the persistent
area of clouds/showers across central Kansas. This is evidently a
favored area for mid level isentropic ascent, and will include
some low chances for elevated showers/storms tonight across far
northeast Oklahoma and northwest Arkansas as low level jet
increases. At the least, some of the cloudiness associated with
this feature should drift southeast across this region.

An MCS should develop tonight across north central Kansas as a
mid level shortwave trough moves across the central Plains. Most
of this precipitation will stay well north of the area. However,
the propagation vectors will favor some southeast motion, so it's
possible for some isolated showers and storms to glance northeast
Oklahoma overnight into early Sunday morning.

The upper ridge then builds across the region on Sunday and
Monday, ahead of the next impulse. Rain chances diminish Sunday
afternoon and Monday with the next chance for storms on Tuesday
and Wednesday. This will also mark a brief break in the heat with
high temps dropping back into the 80s and lower 90s through mid
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  97  80 100 /  10  10   0   0
FSM   76  97  77 100 /  10  10   0   0
MLC   77  98  78  99 /   0  10   0   0
BVO   74  94  75  97 /  20  10   0   0
FYV   73  91  73  94 /  20  10   0   0
BYV   73  93  74  97 /  20  20   0   0
MKO   75  96  76  97 /  10  10   0   0
MIO   74  93  76  95 /  20  20   0   0
F10   76  99  77  99 /  10  10   0   0
HHW   76  98  75  99 /   0  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM to 8 PM CDT Monday for OKZ049-053>076.

     Excessive Heat Warning until 8 PM CDT this evening for
     OKZ054>057-059>062-064>067-070>072-074>076.

     Heat Advisory from 1 PM to 8 PM CDT Sunday for OKZ049-053>068-
     070>076.

     Heat Advisory until 8 PM CDT this evening for OKZ049-053-058-063-
     068-073.

AR...Heat Advisory from 1 PM to 8 PM CDT Monday for ARZ001-002-010-
     011-019-020-029.

     Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
     020-029.

     Heat Advisory from 1 PM to 8 PM CDT Sunday for ARZ019-020-029.

&&

SHORT TERM...30
LONG TERM....06

CORFIDI
Hazardous weather outlook, Aug 10, 3:00 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
400 PM CDT Sat Aug 10 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
400 PM CDT Sat Aug 10 2019

...VERY DANGEROUS HEAT THIS AFTERNOON...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...East of I-49 in northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and west central Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Very dangerous heat and humidity is ongoing across much of eastern
Oklahoma and west central Arkansas this afternoon. Maximum heat
index values from 110 to 115 degrees are occurring.

Isolated thunderstorms are possible this afternoon across northwest
Arkansas to the east of I-49, and again later tonight in areas near
the Kansas and Missouri borders. Severe weather is not expected, but
the storms will bring dangerous lightning and brief heavy downpours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Dangerous Heat Potential.
MONDAY through TUESDAY...Thunderstorm Potential...Dangerous Heat
Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY and FRIDAY...No Hazards.

EXTENDED DISCUSSION...
Dangerous heat and humidity will again affect most of eastern
Oklahoma and west central Arkansas both tomorrow and Monday
afternoons. Maximum heat indices will be similar to today's
values. A Heat Advisory has also been posted for tomorrow
afternoon from 1 pm to 8 pm for much of the area, with additional
heat advisories or warnings for at least a portion of the area
probable early next week.

Thunderstorm chances will begin to increase from north to south
late Monday night and continue into Tuesday and Wednesday as a
front moves through the region. Dangerous heat index values will
be likely again on Tuesday for areas south of the slow moving
front, but cooler conditions will arrive for the middle to latter
part of the work week following the frontal passage.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 excessive heat. Local standard time, as filed.

Excessive Heat, Osage

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Haskell

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
August 10, 3:00 PM CST to August 12, 7:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pittsburg

When
August 11, 12:00 PM CST to August 12, 7:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Pushmataha

When
August 11, 12:00 PM CST to August 12, 7:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Excessive Heat, Choctaw

When
August 11, 2:00 PM CST to August 12, 7:00 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
August 11, 2:00 PM CST to August 12, 7:00 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854440, 854441, 854442, 854443, 854444, 854445, 854446, 854447, 854448, 854449, 854450, 854451, 854452, 854453, 854454, 854455, 854456, 854457, 854458, 854459, 854461, 854462.